Idaho, 2007

Tornado and Hail in Idaho, June 29, 2007

June 29, 2007 · NWS MSO · 9 events in 1 county or zone

On June 29, a strong, negatively tilted shortwave trough moved to the northeast across the region. An intense mid level jet streak moved around the base of the trough and through north central Idaho during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On June 29, a strong, negatively tilted shortwave trough moved to the northeast across the region. An intense mid level jet streak moved around the base of the trough and through north central Idaho during the early evening hours. An intense, tornadic storm moved across the area producing widespread damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 29, 12:26 PM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 29, 12:26 PM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT FRI JUN 29 2007

.DISCUSSION...AN UPPER TROUGH OF LOW PRESSURE WILL RAPIDLY SHIFT
NORTHEASTWARD ACROSS NORTHERN IDAHO AND WESTERN MONTANA THROUGH
THIS EVENING. THIS FEATURE IS CAUSING THE SURFACE COLD FRONT TO
REDEVELOP OVER IDAHO THIS AFTERNOON AND WILL SHIFT EASTWARD ACROSS
WESTERN MONTANA THROUGH THE EVENING. THE ATMOSPHERE AHEAD OF THIS
TROUGH IS BECOMING QUITE UNSTABLE. THE BIG QUESTION IS WHETHER WE WILL
SEE ANY SEVERE WEATHER. AT THIS POINT...IT LOOKS LIKE A
SIGNIFICANT AREA OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS
MAINLY NORTHWEST MONTANA THROUGH THE EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH WIND PROFILES AND COLDER AIR ALOFT
SUPPORTING BOTH STRONG WINDS AND POSSIBLY LARGE HAIL. THE COLD FRONT
MAY PRODUCE NEAR LAKE WIND ADVISORY WINDS ON FLATHEAD THIS
EVENING. WEAK HIGH PRESSURE IS EXPECTED TO RETURN LATE TONIGHT AND SATURDAY.
ALTHOUGH THE ATMOSPHERE MAY BECOME MARGINALLY UNSTABLE IN THE
AFTERNOON OVER SOUTHWEST MONTANA.

SUNDAY AND MONDAY A SOUTHWESTERLY FLOW ALOFT DEVELOPS. THIS WILL
MAINLY BE A DRY FLOW...BUT THERE IS JUST ENOUGH DYNAMIC SUPPORT
WITH SOME MID LEVEL MOISTURE TO PRODUCE AN ISOLATED THUNDERSTORM
IN SOUTHWEST MONTANA. THE BIG STORY FOR NEXT WEEK WILL BE A VERY
STRONG RIDGE DEVELOPMENT WHICH ALL MODELS ARE NOW INDICATING. THIS
WILL BRING A HOT AND SUNNY JULY 4TH. WEDNESDAY THROUGH FRIDAY WILL
BE VERY WARM AND DRY. TEMPERATURES OF 10 TO 15 DEGREES ABOVE
NORMAL ARE LIKELY ON THE 4TH. THIS TRANSLATES TO THE LOW AND MID
90S. THURSDAY AND FRIDAY TEMPERATURES OF 15 TO 20 DEGREES ABOVE
NORMAL ARE POSSIBLE...WHICH WOULD TRANSLATE TO TEMPERATURES IN THE
MID 90S...POSSIBLY HIGHER IF THE RIDGE IS AS STRONG AS FORECAST.
EXPECT STRONG NIGHTTIME INVERSIONS TO DEVELOP BY TUESDAY NIGHT
THROUGH THE END OF THE WEEK.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL LOWER
CEILINGS...BRING GUSTY WINDS...AND OBSCURE VISIBILITIES THIS
AFTERNOON AND EVENING. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....RPN
AVIATION...STEGEMILLER
Hazardous weather outlook, Jun 29, 12:45 PM PST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT FRI JUN 29 2007

MTZ001>004-043-300600-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
245 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
STRONG WIND GUSTS AND HAIL CAN BE EXPECTED FROM STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ005>007-300600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
245 PM MDT FRI JUN 29 2007 /145 PM PDT FRI JUN 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 5:13 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
713 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     TROY                    48.46N 115.89W
06/29/2007                   LINCOLN            MT   TRAINED SPOTTER

            ESTIMATED THUNDERSTORM WIND GUSTS OF 60-70 MPH BLEW
            NUMEROUS LARGE TREE LIMBS DOWN ON POWERLINES.

&&

DEROSA

The radar

The Spokane radar (KOTX), 169 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 funnel cloud, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Clearwater

When
June 29, 5:21 PM PST to 5:25 PM PST
Where
Clearwater County, Orofino
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.480, -116.250

Trained spotters reported nickel and penny sized hail.

Funnel Cloud, Clearwater

When
June 29, 5:21 PM PST to 5:25 PM PST
Where
Clearwater County, Orofino
Reported by
Emergency Manager
Coordinates
46.480, -116.250

Emergency manager relayed a live report of a funnel cloud near Orofino with thunderstorm winds up to 60 mph.

Hail, Clearwater

When
June 29, 5:21 PM PST to 5:25 PM PST
Where
Clearwater County, 4 mi SSW of Orofino
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.427, -116.282

Penny sized hail observed by spotter.

Thunderstorm Wind, Clearwater

When
June 29, 5:30 PM PST to 5:45 PM PST
Where
Clearwater County, 4 mi ENE of Orofino to 15 mi ENE of Orofino
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.502, -116.172

Emergency manager, USFS personnel and storm spotters reported numerous large trees and limbs blown down (intermittantly) along the storm track.

Hail, Clearwater

When
June 29, 5:30 PM PST to 5:49 PM PST
Where
Clearwater County, 11 mi E of Orofino to Cardiff
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.480, -116.019

Weather spotters reported penny sized hail 11 miles east of Orofino and golf ball sized hail over Cardiff.

Funnel Cloud, Clearwater

When
June 29, 5:30 PM PST to 5:35 PM PST
Where
Clearwater County, 10 mi E of Orofino
Reported by
Trained Spotter
Coordinates
46.480, -116.040

Spotter reported funnel cloud with 0.75 inch diameter hail.

Funnel Cloud, Clearwater

When
June 29, 5:46 PM PST to 6:00 PM PST
Where
Clearwater County, Cardiff
Reported by
Broadcast Media
Coordinates
46.570, -115.800

Media reported a funnel cloud over Cardiff.

Tornado, Clearwater

When
June 29, 5:49 PM PST to 6:00 PM PST
Where
Clearwater County, 15 mi E of Orofino
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
46.480, -115.935

Weather spotter 15 miles east of Orofino reported a brief tornado touchdown with nickel sized hail. No significant damage was observed.

Thunderstorm Wind, Clearwater

When
June 29, 6:15 PM PST to 6:30 PM PST
Where
Clearwater County, 10 mi SE of Orofino to 15 mi E of Orofino
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.378, -116.102

Spotter reported numerous trees down across Highway 11 and Grangmont Road, as well as onto power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyThe tornado archive for Idaho, 2007Warnings in Idaho, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38518, 38519, 42268, 38520, 38521, 42301, 38517, 38522, 42304.